Alert archive / Kansas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 33, NWS Wichita, KS

May 4, 2020Saline County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 4, 2020, 7:30 AM CDT for Saline County, Kansas. It was in force for 30 min. 11 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 4, 2020, 7:30 AM CDT (12:30 UTC)
Expired
May 4, 2020, 8:00 AM CDT
In force
30 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Saline County, KS

The radar

The Topeka radar (KTWX), 106 km from the middle of the area, began a volume at 12:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 4, 7:30 AM CDTHAIL 1Salina, KSPHOTO RECEIVED VIA TWITTER.
May 4, 7:30 AM CDTHAIL 1.25Salina, KSPICTURE RECEIVED VIA TWITTER OF HAIL BIGGER THAN QUARTER.
May 4, 7:30 AM CDTHAIL 1.75Salina, KS
May 4, 7:33 AM CDTHAIL 1Salina, KSNICKEL TO QUARTER SIZE HAIL IN SALINA.
May 4, 7:35 AM CDTHAIL 11 E Salina, KS
May 4, 7:35 AM CDTHAIL 1Salina, KSPICTURE RECEIVED VIA FACEBOOK.
May 4, 7:39 AM CDTHAIL 12 E Salina, KSREPORT FROM MPING: QUARTER (1.00 IN.).
May 4, 7:40 AM CDTHAIL 1Salina, KSVIDEO VIA BROADCAST MEDIA ON TWITTER OF QUARTER HAIL.
May 4, 7:40 AM CDTHAIL 1.75New Cambria, KSDELAYED REPORT. PICTURE OF GOLF BALL SIZE HAIL ON TWITTER VIA BROADCAST MEDIA. TIME ESTIMATED BASED ON RADAR.
May 4, 7:41 AM CDTHAIL 2New Cambria, KSDELAYED REPORT. PICTURE OF 2 INCH HAIL FROM NEW CAMBRIA ON TWITTER VIA BROADCAST MEDIA.
May 4, 7:45 AM CDTHAIL 1.53.6 E New Cambria, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 11 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 4, 6:33 AM CDTSevere Thunderstorm WatchSPC12 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 0.5 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2020-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2020-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2076 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
207 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

315 
WUUS53 KICT 041230
SVRICT
KSC169-041300-
/O.NEW.KICT.SV.W.0033.200504T1230Z-200504T1300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
730 AM CDT Mon May 4 2020

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Northeastern Saline County in central Kansas...

* Until 800 AM CDT.

* At 730 AM CDT, a severe thunderstorm was located near New Cambria,
  or near Salina, moving northeast at 40 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Salina, New Cambria, Kipp and Salina Airport. 

This includes the following highways...
 Interstate 135 between Mile Markers 83 and 95.
 Interstate 70 between Mile Markers 248 and 266.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3896 9738 3893 9737 3893 9738 3892 9738
      3891 9737 3874 9737 3869 9765 3896 9774
TIME...MOT...LOC 1230Z 244DEG 36KT 3883 9752 

HAIL...1.00IN
WIND...<50MPH
 
$$

DARMOFAL
2 follow-up statements
582 
WWUS53 KICT 041246
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
746 AM CDT Mon May 4 2020

KSC169-041300-
/O.CON.KICT.SV.W.0033.000000T0000Z-200504T1300Z/
Saline KS-
746 AM CDT Mon May 4 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 AM CDT
FOR NORTHEASTERN SALINE COUNTY...

At 746 AM CDT, a severe thunderstorm was located just southwest of 
Solomon, or 10 miles west of Abilene, moving northeast at 35 mph.

HAZARD...Half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Salina, New Cambria, Kipp and Salina Airport. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3896 9738 3893 9737 3893 9738 3892 9738
      3891 9737 3874 9737 3869 9765 3896 9774
TIME...MOT...LOC 1246Z 243DEG 29KT 3888 9740 

HAIL...1.25IN
WIND...<50MPH
 
$$

DARMOFAL
294 
WWUS53 KICT 041256
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
756 AM CDT Mon May 4 2020

KSC169-041306-
/O.EXP.KICT.SV.W.0033.000000T0000Z-200504T1300Z/
Saline KS-
756 AM CDT Mon May 4 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SALINE COUNTY
WILL EXPIRE AT 800 AM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 300 PM CDT for
central Kansas.

LAT...LON 3896 9738 3893 9737 3893 9738 3892 9738
      3891 9737 3874 9737 3869 9765 3896 9774
TIME...MOT...LOC 1256Z 244DEG 36KT 3892 9730 

$$

DARMOFAL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 6:31 AM CDT, 59 minutes earlier.

Area forecast discussion, May 4, 6:31 AM CDT, 59 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
631 AM CDT Mon May 4 2020

...Updated for Aviation Discussion...

.SHORT TERM...(Today through Tuesday Night)
Issued at 243 AM CDT Mon May 4 2020

Forecast highlights: Severe thunderstorm potential today,
shower/thunderstorm chances late Wednesday night through Thursday
night, high probability of below normal temperatures Thursday
through early to mid next week.

Similar to yesterday early morning, expecting scattered to numerous
thunderstorms to eventually develop between roughly 4-7 AM across
portions of central and south-central Kansas, gradually developing
and moving/expanding into east-central and southeast Kansas through
mid-late morning. The culprits will be strengthening 850-700mb
warm/moist advection ahead of approaching shortwave energy. Strong
to severe storms are possible given the combination of ample
elevated buoyancy, strong effective deep layer shear, and steep
mid-level lapse rates. Elevated supercells are once again possible,
capable of golfball size hail or larger and locally heavy
rainfall. A damaging wind threat may eventually develop as well if
numerous storm-mergers causes activity to grow upscale into
bowing segments.

If this morning's thunderstorms do not scour out the airmass too
bad, a strongly unstable warm sector should develop for surface-
based thunderstorms after about 3-4 PM, generally along and east of
the Flint Hills corridor of southeast Kansas, as the Pacific cold
front approaches from the west. Strong deep layer shear/instability
combination should support supercells or supercell structures
embedded within QLCS segments, capable of golfball size hail or
larger and damaging winds. Additionally, thinking a tornado or two
is possible, given ample low-level shear, low-level instability, and
relatively low cloud bases as progged by the RAP, NAM, GFS. In fact,
if the RAP forecast soundings verify, large clockwise turning
hodographs would support the potential for a strong tornado. Once
again though, the afternoon severe threat is contingent on this
morning's storms not scouring out the airmass. Stay tuned.

.LONG TERM...(Wednesday through Sunday)
Issued at 243 AM CDT Mon May 4 2020

Our next chance of showers/thunderstorms will arrive late Wednesday
night through Thursday night, as shortwave energy approaches from
the northwest. Despite impressive deep layer shear owing to the
northwest flow aloft, instability looks to be rather meager, so
severe weather appears unlikely at this time.

An overall cooling trend is expected Thursday through at least early
to mid next week, as an unseasonably deep eastern CONUS upper trough
develops and maintains itself for several days. This will support
seasonably cool to below normal temperatures across the region, with
daytime highs mostly in the 60s and overnight lows in the 40s.
However, the cooler GFS would support some daytime highs in the 50s
and 30s-40s for overnight lows. At this time, we are not expecting
freezing temperatures.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 626 AM CDT Mon May 4 2020

Scattered strong to severe thunderstorms will impact portions of
central and eastern Kansas this morning, mainly northeast of a
line extending from Great Bend to Wichita to Winfield. Widespread
IFR will spread north across the region this morning, possibly
going LIFR for locations west of the Flint Hills. Another chance
for scattered thunderstorms will be over far southeast Kansas
between about 3-7 PM. IFR conditions will improve to VFR from
northwest to southeast this afternoon in wake of a cold front.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    75  51  74  50 /  40  10   0   0
Hutchinson      70  49  73  48 /  50   0   0   0
Newton          69  49  72  49 /  70  10   0   0
ElDorado        73  50  73  49 /  60  10   0   0
Winfield-KWLD   81  51  74  49 /  30  10   0   0
Russell         67  45  74  45 /  50   0   0   0
Great Bend      71  46  74  46 /  50   0   0   0
Salina          65  47  73  47 /  80  10   0   0
McPherson       68  48  72  47 /  60   0   0   0
Coffeyville     79  53  72  49 /  60  40   0   0
Chanute         74  51  71  48 /  80  40   0   0
Iola            70  51  71  48 /  80  40   0   0
Parsons-KPPF    77  52  71  49 /  60  40   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...None.

&&

SHORT TERM...ADK
LONG TERM...ADK
AVIATION...ADK
Hazardous weather outlook, May 4, 3:23 AM CDT, 4 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
323 AM CDT Mon May 4 2020

KSZ032-033-047>053-067>072-082-083-091>096-098>100-050830-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
323 AM CDT Mon May 4 2020

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

Scattered thunderstorms are possible this morning across portions
of central, south-central, and southeast Kansas, especially along
and northeast of a line extending from roughly Great Bend to
Wichita to Winfield. The strongest activity will be capable of
golfball size hail or larger, 60 to 70 mph winds, and locally heavy
rain.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Scattered thunderstorms are possible again this afternoon through
early evening, generally along and east of a line extending from
Eureka to Moline to Sedan between about 3 and 7 PM. There remains
some uncertainty on whether thunderstorms will even form,
especially if this morning's thunderstorms are fairly widespread.
However, if thunderstorms are able to develop, the strongest
activity will be capable of golfball size hail or larger, 60 to 70
mph winds, and locally heavy rainfall. Additionally, the environment
could support a few tornadoes...stay tuned.

There is a chance for showers and thunderstorms late Wednesday
night through Thursday night. The risk for severe weather appears
low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this morning, roughly along and
northeast of a line extending from Great Bend to Wichita to
Winfield, and again between about 3 and 7 PM along and east of a
line extending from Eureka to Moline to Sedan. All reports of
severe weather are greatly appreciated...thank you.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Special weather statement, May 4, 6:25 AM CDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Wichita KS
625 AM CDT Mon May 4 2020

KSZ049-041145-
Saline KS-
625 AM CDT Mon May 4 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northeastern Saline County in central Kansas...

* Until 645 AM CDT.

* At 623 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 6 miles north of Gypsum, or 12 miles
  east of Salina...moving northeast at 35 mph.

hail up to the size of dimes will be possible with this storm.

* Locations impacted include...
  Salina, Gypsum, New Cambria and Kipp.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

LAT...LON 3893 9737 3893 9738 3892 9738 3891 9737
      3869 9737 3867 9743 3886 9763 3895 9737
TIME...MOT...LOC 1125Z 243DEG 31KT 3880 9739

DARMOFAL
Special weather statement, May 4, 6:54 AM CDT, 36 minutes before
Special Weather Statement
National Weather Service Wichita KS
654 AM CDT Mon May 4 2020

KSZ053-041230-
Chase KS-
654 AM CDT Mon May 4 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Central Chase County in east central Kansas...

* Until 730 AM CDT.

* At 653 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 9 miles east of Florence...moving
  east at 40 mph.

hail up to the size of dimes will be possible with this storm.

* Locations impacted include...
  Cottonwood Falls, Strong City, Bazaar, Elmdale, Cedar Point,
  Saffordville, Tallgrass Prairie and Tallgrass Prairie Preserve.

A Severe Thunderstorm Watch remains in effect until 300 PM CDT for
central and east central Kansas.

LAT...LON 3822 9636 3818 9684 3835 9684 3835 9682
      3839 9682 3849 9636
TIME...MOT...LOC 1154Z 249DEG 34KT 3828 9676

DARMOFAL
Special weather statement, May 4, 7:17 AM CDT, 13 minutes before
Special Weather Statement
National Weather Service Wichita KS
717 AM CDT Mon May 4 2020

KSZ049-041245-
Saline KS-
717 AM CDT Mon May 4 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Central Saline County in central Kansas...

* Until 745 AM CDT.

* At 715 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm over Smolan, or just southwest of
  Salina...moving northeast at 35 mph.

hail up to the size of dimes will be possible with this storm.

* Locations impacted include...
  Salina, Smolan, New Cambria, Kipp and Salina Airport.

A Severe Thunderstorm Watch remains in effect until 300 PM CDT for
central Kansas.

LAT...LON 3893 9737 3893 9738 3892 9738 3891 9737
      3876 9737 3865 9773 3885 9784 3896 9758
      3896 9738
TIME...MOT...LOC 1217Z 242DEG 33KT 3877 9770

DARMOFAL
Local storm report, May 4, 7:24 AM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
724 AM CDT MON MAY 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0721 AM     HAIL             2 S LINCOLN             39.01N 98.15W
05/04/2020  M1.00 INCH       LINCOLN            KS   FIRE DEPT/RESCUE

            QUARTER SIZE HAIL AND HEAVY RAIN.

&&

VAUGHAN
Local storm report, May 4, 7:26 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
726 AM CDT MON MAY 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 AM     HAIL             STRONG CITY             38.39N 96.54W
05/04/2020  M0.75 INCH       CHASE              KS   PUBLIC

            REPORT FROM MPING: DIME (0.75 IN.).

&&

VAUGHAN
Local storm report, May 4, 7:27 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
727 AM CDT MON MAY 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 AM     HAIL             2 SE SALINA             38.79N 97.60W
05/04/2020  U0.50 INCH       SALINE             KS   PUBLIC

            REPORT FROM MPING: HALF-INCH (0.50 IN.).

0725 AM     HAIL             1 S SALINA              38.80N 97.61W
05/04/2020  U0.75 INCH       SALINE             KS   PUBLIC

            REPORT FROM MPING: DIME (0.75 IN.).

&&

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 5:53 AM CDTSpecial Weather StatementICTBarton37 min
May 4, 6:06 AM CDTSpecial Weather StatementICTRussell24 min
May 4, 6:24 AM CDTSevere Thunderstorm WarningICTEllsworth, Lincoln, Russell36 min
May 4, 6:25 AM CDTSpecial Weather StatementICTSaline20 min
May 4, 6:52 AM CDTSevere Thunderstorm WarningICTEllsworth, Lincoln53 min
May 4, 6:54 AM CDTSpecial Weather StatementICTChase36 min
May 4, 7:17 AM CDTSpecial Weather StatementICTSaline28 min
May 4, 7:43 AM CDTSevere Thunderstorm WarningICTLincoln32 min
May 4, 8:36 AM CDTSpecial Weather StatementICTSaline24 min
May 4, 8:42 AM CDTSpecial Weather StatementICTAllen63 min
May 4, 8:52 AM CDTSevere Thunderstorm WarningICTAllen53 min
May 4, 9:26 AM CDTSevere Thunderstorm WarningICTAllen, Neosho, Wilson48 min
May 4, 9:44 AM CDTSpecial Weather StatementICTChase61 min
May 4, 10:01 AM CDTSevere Thunderstorm WarningICTChase30 min
May 4, 4:27 PM CDTSevere Thunderstorm WarningICTLabette17 min
May 4, 5:21 PM CDTSevere Thunderstorm WarningICTLabette12 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.